HOW LEVOQUIN AND CIPROFLOXIN CAUSED ME PERMANENT INJURY AND A LIFETIME OF PAIN...
One of the biggest things that contributed to my life-long battle with chronic-illness (in addition to the pregnancy that triggered the onset of severe symptoms) - was 100% the fault of Virtua Hospital and the HORRENDOUS admitting doctor who was put in charge of my care there. (*Please see the foot-note to this story) That's a story for another time, but I promise I'll tell it.
There is some debate about the facts - but this we know for sure: Shortly after my son's birth my husband and I both were diagnosed with Mono (well, to be fair, he had Mono, I was battling with the Epstein-Barr virus as I have immune system issues we didn't yet know about). My husband became jaundiced and was hospitalized, I had an IV infiltrate and and had a serious issue with cellulitis I began to battle with nearly permanent urinary tract infections and kidney infection symptoms.
I had sharp pelvic and abdominal pain, pain in my low back near my kidneys, burning and the constant feeling of needing to pee.... it was never-ending and so severe that I went to the ER nearly a dozen times because absolutely nothing would reduce the pain short of IV morphine or dilaudid. It became unbelievably bad during my periods, after sex, after bathing, swimming... I did everything possible to avoid UTI's - literally followed the handbook to a T - including giving up sex for quite a while despite the fact that I was newly married and very much in love. Nothing I did helped.
I was admitted to Virtua Hospital more than nine times in the year after my son was born, and several more times in early 2012. During the first few hospitalizations, I was told that I had MRSA in my kidneys... MRSA is a HIGHLY infectious staph infection. It HAD to have been given to me during a cathaterization... and up until that point I'd had exactly ONE catheter in my entire life: DURING MY C-SECTION... at Virtua Hospital. Isn't that nice? I was treated like a bio-hazard. Everyone who came into my room suited up as if I was an E-Bola patient and even friends and family were supposed to wear gowns, masks and gloves to come see me. My newborn child who I'd care for at home, skin to skin, I was told was not allowed to visit me in the hospital (they got WW-III about that, and I won, btw.) I missed my own baby shower (it was after my son's birth) because I was in the hospital, and I was in quarantine, so they wouldn't even let me guests visit me.
So the onslaught of antibiotics started. They pumped me full of antibiotics and I never began to feel better - only worse. The only thing that ever seemed to help the UTI symptoms was over the counter AZO (which I still use to this day on a regular basis) - even the various antibiotics didn't keep the infections at bay for more than a week or two. Some of my hospitalizations were LITERALLY just days after I'd been released. I was repeatedly treated with two strong antibiotics: Levoquin, and Ciprofloxin.
Each time I would get a bag of IV antibiotics, the pain would come. I felt as if they were pumping wet cement into my body and it felt as if every joint was hardening to a solid. I felt like I couldn't move - the fire-y pain that shot through my veins was worse than the broken jaw, worse than third degree burns, WAY worse than the c-section, even worse than the bowel impaction and intestinal tears I'd survived... it was HELL. I reported to the nurses my horrible pain. Occasionally a doctor would up my dilaudid from every 6 hours to 4, or add Vicodin on top of my morphine, but nothing was ACTUALLY helping. I was just getting sicker and no one knew why.
I'll tell you another time about the world war that went on between the doctors and I, but suffice to say that if a hospital can't explain your symptoms, they have two responses...
1) They'll tell you that they don't believe you're actually sick because your symptoms "don't make sense" or because nothing you're complaining of is showing up on their tests.... and they'll discharge you, even if you have VISIBLE symptoms, such as bacteria or an infection they can confirm.... they'll discharge you, after having you on anti-inflammatory medications, pain medications, antibiotics, probiotics and ran a whole bunch of tests.... and they'll send you home with NOTHING. The hospital will flat out tell you that they don't know the answer and that they "can't keep you here forever" and will simply send you home with NO answers.
2) They'll imply that perhaps you have a mental illness, that the pain is in your mind, or worse, that you are simply there seeking pain medications because you are a drug addict. I repeatedly told the doctor after being trearted with antibiotics that I was experiencing SEVERE and worsening pain... and in response, the admitting doctor flat out accused me of "drug-seeking behavior" claiming that my report of pain made NO sense and COULDN'T be true. (*Please see the foot note below about the serious affects of the Fluoroquinolone family of antibiotics.)
*I was accused of this once - by the same idiot doctor I mentioned above and in the blog post (here).
Why? Because at the time, in her words "No one being treated for a kidney infection SUDDENLY has sharp severe pain in her hip, shoulder and lower back. It makes no sense." Seven months later, a black-box warning was added to the Fluoroquinolone family of antibiotics- including LEVOQUIN and CIPROFLOXIN. Read more about this in the footnote or (here).
Basically what it comes down to is this- SEVERE PAIN as a side-effect of those antibiotics is a sign that something is VERY very wrong. And she continued to treat me with those same drugs, over and over and over, all the while, claiming that I was "over reporting" my pain and wasn't being truthful. In the end, her ignorance and ignoring my reports of pain, ended in PERMANENT damage to my joints, throughout my entire body, that I now have to live with forever. .
** Footnote Regarding Fluoroquinolone Antibiotic **
Approximately 7-9 months after I was accused of lying when I reported severe pain during and after IV antibiotic treatments - the FDA released new Black Box warnings about the SERIOUS dangers associated with these antibiotics. Here's the information from the FDA.
Warning: Fluoroquinolone Antibiotics May Cause Permanent Nerve Damage.
“The U.S. Food and Drug Administration (FDA) has required the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy. This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent...
Peripheral neuropathy is nerve damage in the arms and/or legs, characterized by “pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or sense of body position.”
Due to their tremendous health risks, fluoroquinolones should be reserved for treating serious bacterial infections that won’t respond to any other treatment, when the patient is made fully aware of the potential for serious adverse events. Instead, they’re often inappropriately prescribed for mild conditions like sinus, urinary tract and ear infections.
In fact, fluoroquinolones are among the most commonly prescribed antibiotics in the United States. I highly recommend you take pause before filling a prescription for these drugs, especially if you have a “routine infection” that has not been treated by other agents that have a safer side effect profile.
You should not expose yourself to this degree of risk unnecessarily! The dangerousness of fluoroquinolones definitely warrants some serious discourse with your health care provider about whether they are really necessary, versus safer treatment options.
Life at 34, as a mother, a wife, a daughter, a friend... with Ehlers-Danlos Syndrome, nothing is easy..but it *IS* worth it.